Hail, Natchitoches
- When
- August 12, 6:21 PM CST
- Where
- Natchitoches County, 1.46 mi WNW of Natchitoches Muni
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.735, -93.124
Nickel size hail fell at the Parc Natchitoches Recreation Center.
S. during the afternoon of August 12th, resulting in a deep southerly flow to the west of the ridge over and west of the Lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Upper ridging was centered over the Southeast U.S. during the afternoon of August 12th, resulting in a deep southerly flow to the west of the ridge over and west of the Lower Mississippi Valley. This induced the seabreeze northward during the day from the Louisiana coast, which reached the southern sections of North-central Louisiana during the late afternoon and early evening hours. The air mass across this area was moderately to strongly unstable, given the temperatures in the mid to upper 90s and the high humidity in place. Several of these storms merged together over Central Natchitoches Parish, resulting in these storms intensifying near Natchitoches, and produced nickel size hail just outside of the city. These storms weakened by mid-evening with the loss of heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 6:21 PM CST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
721 PM CDT Thu Aug 12 2021
.AVIATION...
For the ArkLaTex terminals, quiet night with the last of the sea
breeze activity down I-49 in Natchitoches. Little change in the
overnight pattern of late with some light BR around daybreak
possible. Sfc winds will be light and variable overnight and the
become S/SW 5-10KT and going variable again mid to late day.
Scattered convection again on the sea breeze and some arriving
from the NE as a cold front heads our way. /24/
&&
.PREV DISCUSSION... /issued 302 PM CDT Thu Aug 12 2021/
SHORT TERM.../Tonight through Friday Night/
A longwave trough centered over Hudson Bay has remained fairly
stationary and is keeping the westerlies far removed to the north.
This is keeping the flow aloft over the forecast area relatively
stagnant. There is a fairly broad surface and mid-level ridge
across the Southeast CONUS. Basically, the persistent pattern that
has kept the heat in place continues and will likely continue
through Friday. Isolated to widely scattered convection associated
with the sea breeze is finally developing along and south of
Interstate 20. However, these showers and thunderstorms should be
short-lived and will dissipate near or around sunset.
A building upper level ridge over the Western CONUS will allow the
flow to become more northwesterly. This will help to bring a cold
front currently over the Central Plains very slowly southward
towards the area on Friday. Moisture streaming northward ahead of
the front should result in slightly more cloud cover, less
vertical mixing, and higher heat index values compared to today.
Therefore, the Heat Advisory was extended through early Friday
evening. However, convection ongoing ahead of the front should
produce an outflow boundary, which will move south into the region
Friday afternoon providing a better focus for convective
development, especially across the eastern half of the forecast
area. After a brief decrease in PoPs Friday evening, rain chances
will begin to increase again overnight Friday night and into
early Saturday morning as the cold front approaches the area. /CN/
LONG TERM.../Saturday through Friday/
As we begin the long term forecast, hopefully at least the first
part of the extended period will show a slight moderation in
temperatures due to increased rain chances for the weekend into
early next week.
Weak upper ridging which has been so dominate across our region this
week is forecast to retrograde westward into the Tx Hill Country,
allowing for more of a northwest flow aloft pattern to materialize
across the Southern Plains into the Lower Miss Valley. This flow
should allow for a weak cold front to attempt to backdoor itself
into at least the Middle Red River Valley of NE TX, SE OK into SW AR
but really do not believe this front will move much further south
than the AR/LA border, even if it makes it that far. PWATS will
respond to an increase in southerly moisture return through the
weekend, which combined with daytime heating, should result in an
uptick in convection coverage which in return should help to taper
temperatures, albeit slightly, to where we may be able to curve
these widespread heat indices and the need for Heat Advisories.
There are some indications in medium range progs that we will lose
the upper ridge altogether by the early and middle part of next week
with a stationary trough across the Central and Southern Plains.
With our region being in the base of this trough Tue into Wed, this
should result in a continuation of increased convective coverage
through at least the middle of next week.
It appears that we lose the effects of the trough by the end of next
week with some indications of the Southern Plains and Lower Miss
Valley transitioning into more in the way of upper ridging. If this
is the case, then we would obviously see an uptick in temperatures
and a decrease in diurnally driven rain chances and therefore the
forecast represents this trend. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 97 77 96 / 0 20 20 50
MLU 75 96 76 95 / 10 40 20 50
DEQ 75 96 73 93 / 0 30 20 50
TXK 77 97 76 94 / 0 20 20 50
ELD 74 95 73 93 / 0 30 20 50
TYR 76 96 77 95 / 0 10 10 50
GGG 75 96 75 94 / 0 10 10 50
LFK 74 97 75 95 / 20 20 10 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Friday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT Friday for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT Friday for OKZ077.
TX...Heat Advisory until 7 PM CDT Friday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
24/09/13Hazardous Weather Outlook National Weather Service Shreveport LA 1146 AM CDT Thu Aug 12 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1146 AM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Hot and humid conditions across the area today will again drive heat index values to 105 degrees or above. As a result, a Heat Advisory remains in effect for the entire region. Precautions should be taken to prevent heat related illnesses such as rescheduling outdoor activities through early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... High temperatures in the mid to upper 90s, combined with the increased humidity will allow heat index values to climb between 105 to 110 degrees on Friday. Heat safety precautions should be taken to prevent heat stress and heat-related illnesses. Otherwise, slightly cooler temperatures expected with afternoon showers and thunderstorms increasing in coverage through the weekend into next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed. 13
Special Weather Statement
National Weather Service Shreveport LA
649 PM CDT Thu Aug 12 2021
LAZ018-130015-
Natchitoches LA-
649 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Natchitoches
Parish through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natchitoches, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Natchitoches, Natchez, Clarence, Bermuda, Grand Ecore and Hagewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3169 9297 3162 9306 3172 9323 3185 9306
TIME...MOT...LOC 2348Z 135DEG 11KT 3168 9305
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
15The Ft Polk radar (KPOE), 66 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell at the Parc Natchitoches Recreation Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968019.